Hail, Amherst
- When
- August 19, 6:12 PM EST
- Where
- Amherst County, 5 mi E of Alto
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.770, -79.139
A severe thunderstorm produced penny sized hail 5 miles east of Alto, VA.
A severe thunderstorm produced penny sized hail over northern Amherst County, VA, August 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced penny sized hail over northern Amherst County, VA, August 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 2:29 PM EST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT SUN AUG 19 2007 .SYNOPSIS... HOT AND HUMID WEATHER WILL PREVAIL NEXT FEW DAYS AS FRONTAL BOUNDARY TO OUR NORTH WILL PUSH SLOWLY INTO THE AREA AND STALL DURING THE DAY MONDAY BUT BRING ONLY A SLIGHT INCREASE IN RAINFALL CHANCES. && .NEAR TERM /THROUGH MONDAY/... SOUTHWEST FLOW INTO THE REGION HAS INCREASED DEWPOINTS DRAMATICALLY OVER YESTERDAY AT THIS TIME. A SFC BOUNDARY/DEVELOPING WARM FRONT REMAINS JUST NORTH OF THE CWA. RADAR SHOWS ISOLD SHOWERS/STORMS DEVELOPING ACROSS THE GREENBRIER VALLEY AREA IN THE AREA OF BEST LOW LEVEL CONVERGENCE. THESE STORMS SHOULD MOVE EASTWARD INTO THE VA MTNS/SHEN VALLEY AND POSSIBLY PIEDMONT THIS EVENING. UNTIL SUNSET...OTHER ISOLD STORMS MAY STILL DEVELOP IN THE MTNS AS WELL. I HAVE KEPT THE SLIGHT CHC TSTMS THRU 800 PM ALL MTNS AND FOOTHILLS... AND THEN HAVE JUST A SLIGHT CHC IN THE WEST CEN VA FOOTHILLS PIEDMONT. LATE TONIGHT...WEAKENING CONVECTION THAT DEVELOPS IN THE OHIO VALLEY MAY BE MOVING INTO WESTERN SLOPES AREAS OF SE WV...SO I KEPT THE LOW CHC POPS OUT THAT WAY. STAYED AT OR ABOVE MOS FOR LOWS TONIGHT- SHOULD BE A WARM AND MUGGY NIGHT WITH THE INCREASED DEWPOINTS. KEY TO MONDAY FORECAST IS POSITION OF THE BOUNDARY/WARM FRONT. IS ANY ORGANIZED CONVECTION FROM THE OHIO VALLEY MOVES ALONG IT OVERNIGHT...IT MAY GET PUSHED SOUTHWARD INTO THE CWA. BOTH THE NAM AND GFS BRING IT NEAR NORTHERN SECTIONS. FOR NOW...I FELT THE BEST COURSE WAS TO RAISE THE POPS AROUND 10 PCT TO THE NORTH...AND KEEP THE SLIGHT CHC OR LESS ACROSS SOUTHERN SECTIONS OF THE CWA. SOUTHERN SECTIONS WILL BE HOT AND HUMID MONDAY...BUT WILL HAVE HEAT INDICES OF AROUND 100 WHICH IS BELOW ADVISORY LEVELS OF 105. LOOKS LIKE RECORD HIGH TEMPS FOR MONDAY WIL BE OUT OF REACH AS WELL. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... MAIN QUESTION IS THE POSSIBLE EFFECTS FROM THE REMAINS OF TD ERIN AND IT DOES NOT LOOK ESPECIALLY PROMISING AT THIS POINT. 12Z RUNS OF GFS/NAM HAVE NOW BACKED OFF SOMEWHAT ON THE PRECIP COVERAGE ACROSS THE CWA AND KEEP BULK THE ENERGY ASSOCIATED WITH ERIN TO THE NORTH. PWATS INCREASE TO AROUND 2 INCHES BY EARLY WED. BUT MAIN FORCING REMAINS NORTH OF THE MASON-DIXON LINE. SCATTERED SHOWERS STILL POSSIBLE WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL BUT WIDESPREAD SOAKING POSSIBILITY REMAINS SLIM. 12Z CANADIAN MODEL ALSO CAME IN WITH QPF BULLSEYE CONSIDERABLY FURTHER NORTH THAN ITS 00Z RUN...MAINLY ACROSS MD AND SOUTHERN PA LATE TUESDAY INTO WEDNESDAY. TEMPERATURES WILL CONTINUE TO RUN 4 TO 6 ABOVE CLIMO DURING THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... 596 DM RIDGE OVER THE SOUTHEASTERN US VERY HARD TO DISLODGE DURING THE EXTENDED PERIOD. THE SURFACE BOUNDARY ACROSS THE EASTERN CWA WILL WASH OUT BY LATE THURSDAY LEAVING WEAK HIGH PRESSURE ACROSS THE MID-ATLANTIC AND VERY WARM TEMPERATURES FOR THE LATE WEEK AND INTO THE WEEKEND. POPS IN THE 20/30 RANGE OFFER LITTLE LIKELIHOOD OF DROUGHT RELIEF. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... LAPS AND MSAS SHOWING THE AREA BECOMING UNSTABLE THIS AFTERNOON WITH THE SOUTHWEST FLOW BRINGING HIGHER SFC DEWPOINTS. THERE IS LITTLE IN THE WAY OF FORCING FOR CONVECTION LATE THIS AFTERNOON OTHER THAN DIFF HEATING AND WEAK CONVERGENCE IN THE MTNS WEST OF THE BLUE RIDGE. RUC MODEL SHOWS PRECIP IN THE NEW RIVER AND ROA VALLEYS 21 TO 00Z...AND THEN MOVING EAST INTO THE PIEDMONT. 12Z NAM INITIATES A LITTLE FURTHER EAST...BUT HINTS AT THE SAME. FOR THIS REASON...I HAVE KEPT IN THE VICINITY TSTM THAT WE ALREADY HAD GOING FOR ROA...LYH AND DAN. I REMOVED IT FROM BLF AND LWB. I ALSO NARROWED THE WINDOW OF VICINITY TSTMS DOWN TO 3 HOUR PERIODS. OTHER THAN A CHANCE FOR IFR OR MVFR WITH A PASSING TSTM...I LOOK FOR MAINLY VFR CONDITIONS THRU THE NEXT 24 HOURS. LYH MAY HAVE A PERIOD OF MVFR FOG TOWARD MORNING. I KEPT IN THE LIGHT SHOWERS FOR LWB AS MODELS STILL SHOW SOME WEAKENING CONVECTION MAKING IT INTO SE WV OVERNIGHT. SOUTHWEST TO WEST WINDS WILL PICK UP AGAIN ON MONDAY TO AROUND 10 KNOTS ALL TAF SITES. MONDAY AFTERNOON THROUGH WEDNESDAY...WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY AS WAVES TRACK ALONG A STATIONARY BOUNDARY IN THE OHIO VALLEY AND ALONG THE MASON-DIXON LINE. GREATEST CHANCE FOR ACTIVITY WILL BE IN THE GREENBRIER VALLEY (LWB) AND LESS CHANCE TOWARD SOUTHSIDE VA (DAN). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...JJ SHORT TERM...PC LONG TERM...PC AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT SUN AUG 19 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 458 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT SUN AUG 19 2007 VAZ024-192015- ROCKBRIDGE VA- 335 PM EDT SUN AUG 19 2007 AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING 6 MILES NORTH OF COLLIERSTOWN...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLLIERSTOWN AT 340 PM EDT...LEXINGTON CITY AT 350 PM EDT...BUENA VISTA CITY AT 400 PM EDT...AND CORNWALL AT 405 PM EDT... WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO EXPECT CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SUN AUG 19 2007 VAZ020-192130- BATH VA- 500 PM EDT SUN AUG 19 2007 AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF WARM SPRINGS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MILLBORO...AND NIMROD HALL AT 515 PM EDT...AND YOST AT 520 PM EDT. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 617 PM EDT SUN AUG 19 2007 VAZ024-192245- ROCKBRIDGE VA- 617 PM EDT SUN AUG 19 2007 AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF ROCKBRIDGE BATHS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CORNWALL AT 625 PM EDT...AND VESUVIUS AT 635 PM EDT... WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EDT SUN AUG 19 2007 VAZ024-035-192330- AMHERST VA-ROCKBRIDGE VA- 646 PM EDT SUN AUG 19 2007 AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF LEXINGTON CITY...OR ABOUT 4 MILES WEST OF CORNWALL...MOVING EAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR ALTO IN AMHERST COUNTY. BOTH OF THESE STORMS WILL BE AFFECTING NORTHERN AMHERST AND NORTHEAST ROCKBRIDGE COUNTIES THROUGH 730 PM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...ORONOCO...FORKS OF BUFFALO...LOWESVILLE...AND CLIFFORD. EXPECT WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced penny sized hail 5 miles east of Alto, VA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54274.